Sedation and Loss of Libido
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Sedation and Loss of Libido


Hello Dr. Phelps --

I have been battling Bipolar II for many years now. I have been on Depakote, Lamictal and Trilepal in the past. 

I am now on Seroquel and Lamictal. The Seroquel has been terrific for me. Although I am not exactly cured, I do have longer "good" periods than I did on any of the other mood stabilizers. I sleep great and have almost no hypomanic mood shifts.

The problems I have though is the sedation and loss of libido. Although I am dealing with the sedation as best as I can, my loss of libido concerns me. 

Is there anything I can do about this?

Thanks,
Eric


Dear Eric -- 
As you have likely suspected yourself, there's really only one way to figure out if that loss of libido belongs to the Seroquel (or, less likely, to the Lamictal) or to the underlying condition (Bipolar II:  perhaps somehow you're spending a lot of time in a phase of it just opposite enough of hypomania to have low libido; or perhaps your idea of libido is based to some extent on your previous hypomanic phases; or perhaps some other mechanism associated with the condition). That is to taper off one medication at a time and see. Sounds like you're not really at the point where you can afford to take that step, and of course whenever you thought you were you'd want to do that in very explicit communication with your psychiatrist so that she/he knows what's going on and you both have a plan in place to recognize worsening and what to do in the short and long run if worsening occurs. The good news is the word "terrific". Figuring out how to best dose the Seroquel to maintain that level of benefit and minimize the sedation issues sounds like what you'll be working on in the short run. With some luck you might see libido recover a bit if the sedation gets reduced somewhat.  Good luck with the whole picture - 
Dr. Phelps

 

Published January, 2007
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?